Asthma and hay fever suffers are 50 per cent more likely to develop cataracts, new research reveals.
Cataracts, which are the clouding of the lens in the eye leading to vision loss, have previously been associated with steroid use.
Nasally-inhaled steroids are the recommended first-line treatment for severe, persistent hay fever, while oral versions of the anti-inflammatory medication are the go-to drugs in asthma.
It is unclear how steroids cause cataracts, however, this may explain the link between eye clouding in asthma and hay fever sufferers, according to a Korean study.
Asthma affects around 5.4 million people in the UK, while one in four suffer from hay fever to some extent.
Researchers from The Catholic University of Korea analysed 14,776 people from the health survey KNHANES-V, which was conducted by the Korean Centers for Disease Control and Prevention, and included residents of South Korea.
Questionnaires were completed to determine the study’s participants’ age, sex, medical history, and smoking and drinking status.
Of the participants, 143 had eczema, 417 suffered from asthma and 1,130 had hay fever.
For unclear reasons, eczema is not linked to cataracts despite typically being treated with topical steroids.
This may be due to the treatment only being applied to the skin, which may not be near the eye, rather than being more directly absorbed into the body.
A previous study did not link the use of inhaled steroids in asthma to eye-related complications, however, this was conducted in children and the side-effects many not occur until several years after use.
Neither asthma, hay fever nor eczema are linked to glaucoma, which is defined as damage to the optic nerve due to the pressure of fluid inside the eye.
The findings were published in the Journal of Dermatology.